In considering the legalisation of Assisted Suicide in Britain, it is not only the ethical implications of such legislation that must be considered but also the physical details of what it really means to be ‘assisted’ to die.
In this regard, journalist David Rose has written in the Daily Mail that death by Assisted Suicide certainly not as peaceful and painless as the public thinks it is.
Rose writes, “Many of us assume that assisted dying means being injected with a lethal dose of a drug such as morphine by a doctor, then going ‘gentle into that good night’. But it doesn’t.”
If assisted suicide were legalised in Britain, clinicians would be enabled to prescribe a cocktail of drugs in lethal dosages in hopes of bringing about a quick and painless death. When patients ingest such lethal medications, however, the results is often far from the ‘hollywood’ death depicted by assisted suicide proponents. Many patients experience distressing adverse effects and prolonged dying, and some do not die at all.
Rose reports that one lung cancer patient, David Prueitt, who was prescribed lethal medication for assisted suicide in Oregon, ingested dozens of capsules of a powerful barbiturate, only to wake up 65 hours later.
Another terminally ill man in Colorado who opted for an ‘assisted death’, Kurt Huschle, took over eight hours to die and experienced many adverse affects, which were observed and described by his distressed wife.
Rose writes, “She had expected him to drink the drug cocktail, share a last hug, then pass away peacefully. Instead, as Susan later told the Denver Post newspaper: ‘With every sip he’s choking and coughing, choking and coughing.’ After 20 minutes, she said, he began to gasp unevenly. He seemed to have lost consciousness. But more than four hours after he took the drugs, he was still alive. Scared and upset, Susan called a doctor and asked for help. It was then the thought struck her that, like many dying patients, Kurt might still be partly conscious and able to hear her. At 8.15pm, more than eight hours after Kurt took the drugs, he sat up in bed, retched and finally stopped breathing. . . it had not been a peaceful farewell and they had not been able to say goodbye as she had wanted.”
According to Oregon’s annual report, information about possible complications is available in only 775 cases. Of these, eight woke up after taking their drugs cocktail, there were 33 cases of ‘difficulty ingesting’ and ‘regurgitating’ the drugs, and three people had seizures, and a further 16 patients experienced unspecified ‘other’ complications.
Read David Rose’s full report on the reality of assisted suicide drugs and dying here.